By Sarah Sagorsky, MPAS, PA-C
Lung cancer is the second most diagnosed cancer and the leading cause of cancer-related death worldwide. In the United States, more people lose their lives to lung cancer than colon, prostate, and breast cancer combined. Historically, there were limited chemotherapy options for patients with lung cancer, however in recent years the treatment paradigm has shifted with the FDA approval of novel immune checkpoint inhibitors, such as nivolumab (Opdivo®), pembrolizumab (Keytruda®), atezolizumab (Tecentriq®), and durvalumab (Imfinzi®). While these novel agents have had a major impact on the treatment of lung cancer by extending progression-free and overall survival, the addition of immune checkpoint inhibitors has introduced a unique set of immune-related adverse events (irAEs).
Pneumonitis, in particular, is a significant concern for patients with lung cancer who are undergoing treatment with immune checkpoint inhibitors. Defined as inflammation of the lung parenchyma, the part of the lung involved in gas exchange, pneumonitis impairs the proper exchange of gas. The most common presentations of pneumonitis are dyspnea, cough, and fatigue. While rare, treatment-related pneumonitis has been reported as a cause of death in patients with non-small cell lung cancer (NSCLC) (less than 2% of patients).
Identifying these symptoms in patients early and inquiring whether and how the symptoms are different from a patient’s baseline is crucial. A detailed history and physical exam, as well as pulse oximetry at walking and at rest can help determine if desaturation is occurring. Diagnostic imaging, such as a computed tomography (CT) scan, can be used to diagnose pneumonitis. Communication with the radiologist who is interpreting the radiographic images and a discussion with the treating medical oncologist and pulmonologist can provide insight on how to medically manage the patient. This may include withholding drugs, initiating corticosteroids, and using corticosteroids with additional immunosuppression. Patient and caregiver education on signs and symptoms of pneumonitis (such as a new or worsening cough, wheezing, or fatigue) is also imperative.
Common Terminology Criteria for Adverse Events (CTCAE) grading criteria can help grade the side effect the patient is experiencing. In addition, the National Comprehensive Cancer Network (NCCN) has guidelines for toxicities for immune checkpoint inhibitors and an individualized treatment plan can be created for the patient in collaboration with additional subspecialists.
With the increasing use of immune checkpoint inhibitors, other subspecialties may have valuable experience in treating patients with irAEs. To ensure the optimal outcomes for patients experiencing a potential irAEs, including pneumonitis, cross-collaboration with specialists, such as radiologists, pulmonologists, dermatologists, rheumatologists, and endocrinologists, is essential and lines of communication should be open and accessible.
As immune checkpoint inhibitors have become the standard of care for eligible patients with NSCLC, frequent monitoring of irAEs as well as provider and patient education on the signs and symptoms of pneumonitis can ensure improved clinical outcomes for patients.
Sarah Sagorsky, MPAS, PA-C, is board certified by the National Commission on Certification of Physician Assistants and a senior physician assistant in the Upper Aerodigestive Medical Oncology Department at The Johns Hopkins Hospital, Sidney Kimmel Comprehensive Cancer Center in Baltimore, Maryland. She earned her master’s degree from St. Francis University in Loretto, Pennsylvania.
We welcome you to share our blog content. We want to connect people with the information they need. We just ask that you link back to the original post and refrain from editing the text. Any questions? Email Chidi Ike, Content Manager.
To receive a weekly digest of ACCCBuzz blog posts each Friday, please sign up in the box to the left.